Health Information and Tools > Patient Care Handouts >  Learning About Penicillin Allergy: Do You Really Have It?
Facebook Tweet Email Share

Main Content

Learning About Penicillin Allergy: Do You Really Have It?

What is a penicillin allergy?

A penicillin allergy is an allergic reaction that occurs when your body's immune system overreacts to these antibiotics. Many people who believe that they have an allergy to penicillin don't have one. They may have a side effect, rather than an allergic reaction. Tests can show if you have a severe allergic reaction to penicillin that affects your whole body (anaphylactic reaction). These tests cannot predict allergic reactions that are not anaphylactic, such as a rash.

Why is it important to know if you have a penicillin allergy?

Sometimes penicillin is the best medicine to treat your illness. Knowing for sure if you have a penicillin allergy will help you get the best treatment and avoid problems.

If you really are allergic to penicillin, then you may get other antibiotics instead. Some of these drugs kill a broad range of bacteria, including "good" bacteria. The drug you get may not treat your illness as well. Or it may lead to health problems. It may also cost more.

Taking an antibiotic that isn't the best one for you can cause another problem. It's called antibiotic resistance. This can make it harder to treat infections. It happens when some bacteria aren't killed by the medicine. They live, and this leads to more bacteria that the drug can't kill. This can cause infections that drugs can't cure.

After you find out if you're allergic to penicillin, make sure your medical record is correct.

What's the difference between a penicillin allergy and a side effect?

A penicillin allergy means that the body's immune system overreacts to something in the drug. This triggers an allergic reaction.

Symptoms of an allergic reaction to penicillin include itching, hives, and flushing of the skin. You may wheeze and have trouble breathing. Your face or lips may swell, and your throat may feel swollen or tight. These symptoms most often happen very soon after you take the medicine. Sometimes, though, an allergic reaction happens later. You could have a rash or other symptoms.

A side effect is a symptom that is caused by the way a drug works. Or it's caused by some ingredient in the drug. All drugs can cause side effects.

Side effects of penicillin include nausea and diarrhea. Others are headaches and yeast infections.

It can be hard to tell the difference between an allergy and a side effect.

How can you find out if you have a penicillin allergy?

To find out if you have a penicillin allergy, your doctor will ask about your symptoms, such as:

  • What they were and how bad they were.
  • How soon they happened after you took the medicine.
  • How long ago they happened.
  • How they were treated.

You may get a skin test to check your reaction to penicillin. Your doctor may give you small doses by mouth. An allergic reaction most often happens quickly. You'll be watched closely while you have the test.

If the test is negative, then you are not severely allergic (anaphylactic) to the drug. You may never have been allergic. You may have had side effects instead of an allergic reaction. Or you may have lost the allergy over time.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter P123 in the search box to learn more about "Learning About Penicillin Allergy: Do You Really Have It?".

Adapted with permission from copyrighted materials from Healthwise, Incorporated (Healthwise). This information does not replace the advice of a doctor. Healthwise disclaims any warranty and is not responsible or liable for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.